MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Catalog Number MWCER-35-14-10
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
A (b)(6) female patient with pseudoaneurysm on the anastomosis of a bypass, location side cia/eia was having a coiling of the hypogastric artery to prevent pseudoaneurysm to grow through retrograde flow ofter covered stent placement procedure.There was unstable positioning of the c2 catheter in the hypogastric artery; therefore, a decision was made to use cook retracta detachable embolization coil.The first 2 retracta placements ( 6 and 8mm ) was placed without difficulties.The 10mm retracta was advanced; but friction was felt by the doctor.When he tried to remove the retracta, the coil remained inside the catheter (approximately 2cm was outside the catheter ) while the delivery wire was out of the distal end of the catheter as they were separated.According to the initial reporter, the patient did require any additional procedures nor experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation/evaluation: during the course of the investigation, a visual inspection, along with a review of the complaint history, quality control, device history record, instructions for use (ifu), manufacturing instructions, dimensional verification, and a drawing of the returned used and damaged product was conducted.The returned delivery wire system was examined.As received, the delivery wire was lodged in the needle assembly.An attempt was made to remove the delivery wire from the needle assembly, but were not able to do so with minimal force.When the delivery wire was pulled with minimal force, the wire recoiled back into the cannula, indicating presence of at least the proximal coil.It was pulled with more than minimal force and was able to stretch the proximal coil and break it loose.A 0.018" cook wire guide was inserted into the needle assembly and dislodged the proximal coil.There was significant blood and biomaterial on the proximal coil.The proximal coil measured 8.0 mm which confirms the dimension.The device is packaged with an ifu; which includes device description, intended use, warnings, precautions, product recommendations and instructions for placement, delivery technique and recommendations for coil size selection.The ifu states in step 6, "under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduced the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the deliver wire from the catheter and try using a new coil with a shorter length." the reason for the coil being caught at the distal end of the catheter and disconnecting from the delivery wire are not clear and could not be determined with certainty.We will continue to monitor for similar complaints.Per the quality engineering risk assessment (qera) no further action is required.
 
Event or Problem Description
A (b)(6) female patient with pseudoaneurysm on the anastomosis of a bypass, location side cia/eia was having a coiling of the hypogastric artery to prevent pseudoaneurysm to grow through retrograde flow of the covered stent placement procedure.There was unstable positioning of the c2 catheter in the hypogastric artery; therefore, a decision was made to use cook retracta detachable embolization coil.The first 2 retracta placements ( 6 and 8mm ) was placed without difficulties.The 10mm retracta was advanced; but friction was felt by the doctor.When he tried to remove the retracta, the coil remained inside the catheter (approximately 2cm was outside the catheter ) while the delivery wire was out of the distal end of the catheter as they were separated.According to the initial reporter, the patient did not require any additional procedures nor experience any adverse effects due to this occurrence.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5498223
Report Number1820334-2016-00173
Device Sequence Number498448
Product Code KRD
UDI-Device Identifier10827002341996
UDI-Public(01)10827002341996(17)190301(10)4831356
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K123712
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/26/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberMWCER-35-14-10
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/26/2016
Device Age23 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/26/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/14/2016
Supplement Report FDA Received Date06/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR
Patient Weight50